Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Salt Lake City, UT

August 2, 2018Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2018, 6:28 PM MDT for Washington County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 6:28 PM MDT (00:28 UTC)
Expired
Aug 2, 2018, 10:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS55 KSLC 030028
FFWSLC
UTC053-030430-
/O.NEW.KSLC.FF.W.0050.180803T0028Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
628 PM MDT THU AUG 2 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...
  Including western portions of Zion National Park...

* Until 1030 PM MDT
    
* At 625 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the North Creek drainage and the Subway in Zion 
  National Park, and Dry Creek just west of the park boundary. Flash 
  flooding is expected occur in these basins and slot canyons, with 
  the flood wave likely traveling down North Creek to its terminus 
  in the Virgin River near the town of Virgin through 10 pm MDT.

* Some locations that will experience flooding include...
  Zion National Park, Virgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3737 11300 3721 11300 3719 11310 3720 11318
      3737 11318

$$

GM
2 follow-up statements
341 
WGUS75 KSLC 030236
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
836 PM MDT THU AUG 2 2018

UTC053-030430-
/O.CON.KSLC.FF.W.0050.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
836 PM MDT THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

At 831 PM MDT, Doppler radar indicated over one and a half inches of 
rain have already fallen in the warned area. This is likely 
resulting in flash flooding along the North Creek drainage including 
the Subway area in Zion National Park, as well as in Dry Creek just 
west of the park boundary. The flood wave will likely travel down 
North Creek to its terminus along the Virgin River near the town of 
Virgin through late this evening.

Some locations that will experience flooding include...
Virgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3737 11300 3721 11300 3719 11310 3720 11318
      3737 11318

$$

LC
004 
WGUS75 KSLC 030424
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1024 PM MDT THU AUG 2 2018

UTC053-030431-
/O.EXP.KSLC.FF.W.0050.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1024 PM MDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 1030 PM MDT...

Although light rain will continue through late tonight across 
portions of Washington County, the heavy rain from earlier this 
evening has ended and flood waters have started to recede. Flooding 
is no longer expected to pose a threat, but stream flows along the 
North Creek drainage and Dry Creek will remain elevated for a few 
more hours. 

LAT...LON 3737 11300 3721 11300 3719 11310 3720 11318
      3737 11318

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:13 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 3:13 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
313 PM MDT Thu Aug 2 2018

.SYNOPSIS...A moist and unstable airmass will remain over Utah and
southwest Wyoming through tonight. As high pressure weakens, the
airmass will dry from the northwest Friday through the weekend.
The drier airmass will remain in place through much of the
upcoming week.

&&

.SHORT TERM (Through 06Z Monday)...High pressure remains centered
over Arizona this afternoon with the forecast area under a
relatively light westerly flow on the top of it. A rather moist
monsoonal airmass is over Utah and southwest Wyoming, with
widespread PW values in excess of 1.0 inch.

In this moist and unstable airmass, showers and thunderstorms
have developed. Northern portions of the forecast area are a bit
suppressed due to earlier cloud cover, so the best coverage of
convection is over southern Utah. However, coverage over northern
Utah will continue to increase, aided by a weak shortwave on track
to move through early this evening. Given the moist airmass, heavy
rain is possible with any storms that develop and storms will
likely be moving slowly given the light westerly flow aloft.
Therefore, flash flooding will remain a threat, particular in
prone areas like slot canyons, dry washes, and burn scars.

The ridge is expected to flatten tomorrow as shortwave energy
moves over the top of it, putting Utah and southwest Wyoming under
an increasing zonal flow. This will draw drier air in from the
west. This drier air will move into northwestern portions of the
forecast area tomorrow, spreading across much of the rest of the
area this weekend. With this drier and more stable airmass in
place, coverage of convection will decrease over the weekend, with
only isolated showers and thunderstorms anticipated by Sunday.
Little change in temperatures is expected over the short term
period, with only a bit of a decrease decrease in maxes
anticipated through the weekend as the airmass cools slightly.

.LONG TERM (After 06Z Monday)...Hot and dry weather for the work
week. A cut-off upper level low pressure system will sag off the
British Columbia coast and slowly fill. East of the low, a ridge of
high pressure aloft will re-establish itself over the Great Basin,
leaving Utah in upper level west to northwest flow. This is a dry
pattern for the state, so storm chances are quite low. Afternoon
high temperatures should rise by a few degrees north by mid-week and
remain about the same south. Confidence is good for this pattern
with global models and ensembles in general agreement.

&&

.AVIATION...VFR conditions are expected to continue over the next 24
hours at the KSLC terminal. The winds will remain out of the south
through the afternoon becoming southwesterly in the evening.
Scattered showers with isolated thunderstorms will develop in the
area after 23Z, moving east of KSLC after 06Z. There is a 30% chance
of the winds becoming gusty and erratic due to outflow winds
associated with any convection.

&&

.FIRE WEATHER...Showers and thunderstorms have developed over much
of the district this afternoon, with the best coverage currently
over southern Utah. The coverage will increase over northern Utah
through the early evening. Any showers that develop will be
capable of producing wetting rains. A weakening of the ridge over
Arizona will bring drier air into the district from the west
Friday through the upcoming weekend. This will result in
decreasing coverage of showers and thunderstorms with a modest
increase in westerly transport winds.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Billingsley
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:15 AM MDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
515 AM MDT Thu Aug 2 2018

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
515 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
region today, with locally heavy rainfall, gusty winds, and small
hail possible. Isolated incidents of flash flooding are possible
across southern Utah through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will remain possible across mainly central and
southern Utah Friday afternoon and evening. Heavy rain and strong
winds will be possible with the strongest storms. A drier westerly
flow will follow for the upcoming weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 2, 1:32 PM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      5 ENE HILLSDALE         37.74N 112.30W
08/02/2018                   GARFIELD           UT   PARK/FOREST SRVC

            MUD FROM A FLASH FLOOD IS COVERING HALF OF THE PARKING
            LOT AT THE RED CANYON VISITOR CENTER.

&&

LC
Local storm report, Aug 2, 1:41 PM MDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLASH FLOOD      5 ENE HILLSDALE         37.74N 112.30W
08/02/2018                   GARFIELD           UT   DEPT OF HIGHWAYS

            STATE ROUTE 12 CLOSED DUE TO MUD COVERING A FEW SECTIONS
            OF ROADWAY.

&&

LC
Special weather statement, Aug 2, 6:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
601 PM MDT THU AUG 2 2018

UTZ016-019-518-030030-
Southern Utah Mountains UT-Southwest Utah UT-
Utah's Dixie and Zion National Park UT-
601 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...WESTERN
KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 630 PM MDT...

At 559 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near La Verkin, or 20 miles northeast of St
George...moving northeast at 30 mph.

Penny to nickel size hail, torrential rainfall, and winds in excess
of 40 mph will be possible.

Locations impacted include...
Hurricane, La Verkin, Toquerville, Leeds, Virgin, Kanarraville,
Pintura and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 11332 3730 11342 3755 11320 3736 11279
TIME...MOT...LOC 2359Z 241DEG 31KT 3726 11328

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:01 PM MDTSpecial Weather StatementSLCWashington29 min
Aug 2, 8:28 PM MDTSpecial Weather StatementSLCCache47 min
Aug 3, 3:08 AM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Morgan, Rich, Salt Lake and 5 more42 hr
Aug 3, 2:53 PM MDTSpecial Weather StatementSLCCarbon52 min
Aug 3, 3:20 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.